Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 495, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 29, 2021, 6:13 PM CDT for Harper County, Woodward County, Oklahoma. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2021, 6:13 PM CDT (23:13 UTC)
- Expired
- Sep 29, 2021, 6:47 PM CDT
- In force
- 34 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Harper County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 93 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 6:30 PM CDT | HAIL 1.25 | 4 Ne Mooreland, OK | REPORT 4N OF CURTIS, PHOTOS FORWARDED BY BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
775
WUUS54 KOUN 292313
SVROUN
OKC059-153-300000-
/O.NEW.KOUN.SV.W.0495.210929T2313Z-210930T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
613 PM CDT Wed Sep 29 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southeastern Harper County in northwestern Oklahoma...
Northeastern Woodward County in northwestern Oklahoma...
* Until 700 PM CDT.
* At 613 PM CDT, a severe thunderstorm was located 4 miles east of
Mooreland, moving north at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Mooreland, Quinlan and Alabaster Caverns State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3638 9902 3634 9914 3664 9939 3672 9907
TIME...MOT...LOC 2313Z 161DEG 15KT 3642 9912
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Zwink2 follow-up statements
369
WWUS54 KOUN 292339
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
639 PM CDT Wed Sep 29 2021
OKC059-292348-
/O.CAN.KOUN.SV.W.0495.000000T0000Z-210930T0000Z/
Harper OK-
639 PM CDT Wed Sep 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARPER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning should stay east
of Harper county. Therefore, the warning has been cancelled.
LAT...LON 3647 9904 3645 9914 3667 9929 3672 9908
TIME...MOT...LOC 2338Z 165DEG 17KT 3655 9915
$$
OKC153-300000-
/O.CON.KOUN.SV.W.0495.000000T0000Z-210930T0000Z/
Woodward OK-
639 PM CDT Wed Sep 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN WOODWARD COUNTY...
At 638 PM CDT, a severe thunderstorm was located 8 miles north of
Mooreland, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Alabaster Caverns State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3647 9904 3645 9914 3667 9929 3672 9908
TIME...MOT...LOC 2338Z 165DEG 17KT 3655 9915
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
11368
WWUS54 KOUN 292347
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
647 PM CDT Wed Sep 29 2021
OKC153-292357-
/O.CAN.KOUN.SV.W.0495.000000T0000Z-210930T0000Z/
Woodward OK-
647 PM CDT Wed Sep 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOODWARD COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3647 9904 3645 9914 3667 9929 3672 9908
TIME...MOT...LOC 2345Z 161DEG 15KT 3659 9917
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 6:06 PM CDT, 7 minutes earlier.
Area forecast discussion, Sep 29, 6:06 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Norman OK 606 PM CDT Wed Sep 29 2021 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 209 PM CDT Wed Sep 29 2021 On the synoptic scale, troughing in the west is present and slowly moving eastward, influencing lee surface troughing and supporting southerly winds across our area. Moisture transport northward/northwestward is complicated some by residual effects of yesterday's convection on upstream environment across Texas. Some PBL moisture depletion through the convective overturning process may be recycled northwestward in model depictions with a tendency to mix out a thin layer of moisture. In reality, as this writing, surface observations and evidence in GPS-PWAT and various satellite moisture channels suggest this may be occurring to a lesser degree. Thus, the more moist end of the NWP/CAM spectrum, and non-HRRR (due to dry bias) models seem more realistic for this afternoon's scenario. Isolated convection should form near a sharpening dryline later this afternoon across western north Texas and far southwest Oklahoma. Visible satellite shows initial relatively high-based diurnal cumulus in the vicinity of Seymour, and this general area should be where at least isolated convection develops. RAP forecast hodographs are lengthy enough to potentially support organized multicells and perhaps transient supercells. Associated convective hazards would mostly be wind given the thermodynamic profile (some midlevel dry entrainment and well-mixed sub-cloud layer), although degree of instability could favor some marginally severe hail. This conditional threat should be across a fairly confined area of western north Texas, mainly after 4pm. Mean cloud-layer wind would support northeasterly storm motions around 20-25 mph, but any quasi-supercells may deviate to more westerly and slow to about half the forward speed. There is evidence of wake subsidence behind the departing wave seen in visible satellite elsewhere. This is especially true across our southeastern counties where a sharp delineation of more robust cumulus/strato-cumulus field abruptly diminishes as mesoscale subsidence, evident in water vapor channel imagery, overspreads it. Therefore, it's doubtful convection will form anywhere else across our area except perhaps northwest Oklahoma where some HREF CAM members do generate convection late today. There is a mid-level low with a fairly well-defined circulation moving east-northeastward through west Texas now. Although this could help precondition our environment for convection even more, it's unlikely to be a significant player until perhaps later tonight. Weak mid-level warm advection associated with this feature may support some isolated convection late evening onward even eastward into central Oklahoma. Tomorrow, the aforementioned western trough and associated large scale ascent will combine with an increasingly moist environment (PWAT values above the 90th percentile max moving average on SPC's sounding climatology) to increase our precipitation coverage substantially. Convection from the previous diurnal cycle over western Kansas may continue to propagate into northern portions of the area near/north of a surface front. Even further south, some warm advection-driven convection likely will increase. Overall coverage and amounts will probably vary given the convective nature, similar to yesterday, but many locations will receive at least some beneficial rainfall. BRB && .LONG TERM... (Thursday night through next Tuesday) Issued at 250 PM CDT Wed Sep 29 2021 Little change is expected into Friday morning, with periodic showers and thunderstorms continuing underneath the upper-level chaos. As the upper-level system becomes more organized during the day on Friday, rain and storms will become more widespread. Limited instability will keep storms mostly under control, so strong/severe storms will be the exception rather than the rule. The storm system finally moves off to the east on Sunday, and rain chances will come to an end for a while. Cooler and drier air will flow into Oklahoma and north Texas behind the departing upper low. Toward the end of next week, the upper low may retrograde all the way back to the southwestern Midwest, bringing rain chances back to Oklahoma. At this point, the chances are low, since that is more than a week away, and the trajectory of the low is quite uncertain that far out. && .AVIATION... (00Z TAFS) Issued at 602 PM CDT Wed Sep 29 2021 Scattered thunderstorms near KWWR, KLAW, and KSPS are expected to diminish after sunset. It now appears likely that a storm complex will form late this evening over western Kansas/eastern Colorado, then move swiftly southeast across Oklahoma and part of north Texas during the morning on Thursday...afternoon in the far south. The complex, if it develops as anticipated, will bring a strong wind shift, along with a couple of hours of strong thunderstorms, especially over central and eastern Oklahoma. A few hours of rain and variable winds will follow. CmS && .UPPER AIR... Issued at 209 PM CDT Wed Sep 29 2021 An Upper Air flight is planned for 12z Thursday to sample details of the moisture and temperature profiles that could be helpful to the forecast. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 67 81 64 76 / 20 70 70 70 Hobart OK 66 86 62 78 / 20 50 80 80 Wichita Falls TX 68 87 64 77 / 30 60 80 70 Gage OK 61 79 58 71 / 40 70 70 80 Ponca City OK 66 81 63 78 / 20 80 70 70 Durant OK 67 84 66 79 / 20 60 70 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...12 LONG TERM....23 AVIATION...23
Hazardous weather outlook, Sep 29, 12:06 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1206 PM CDT Wed Sep 29 2021 OKZ004>048-050>052-TXZ083>090-301715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1206 PM CDT Wed Sep 29 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... There is a marginal risk for strong to severe thunderstorms late this afternoon and evening across parts of western north Texas. The potential hazards are damaging wind gusts up to 70 mph and quarter size hail. Localized heavy rainfall is possible as well. Any thunderstorms are expected to weaken as they move east late this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... There is a chance for thunderstorms each day from Thursday through Saturday. Organized severe weather is not expected at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Sep 29, 4:32 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Norman OK
432 PM CDT Wed Sep 29 2021
TXZ089-292200-
Archer TX-
432 PM CDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of southeastern Archer
County through 500 PM CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Olney, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Windthorst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3362 9858 3356 9842 3349 9842 3339 9853
3340 9876
TIME...MOT...LOC 2132Z 215DEG 12KT 3341 9867
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
11Special weather statement, Sep 29, 4:58 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Norman OK
458 PM CDT Wed Sep 29 2021
TXZ089-090-292230-
Clay TX-Archer TX-
458 PM CDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of southeastern Archer
County through 530 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Olney, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Windthorst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3363 9849 3347 9837 3347 9842 3340 9842
3339 9871
TIME...MOT...LOC 2158Z 234DEG 12KT 3342 9861
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
11Special weather statement, Sep 29, 5:31 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Norman OK
531 PM CDT Wed Sep 29 2021
TXZ086-292300-
Wichita TX-
531 PM CDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of central Wichita
County through 600 PM CDT...
At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Iowa Park, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Iowa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3391 9871 3393 9888 3410 9875 3401 9861
TIME...MOT...LOC 2230Z 222DEG 6KT 3396 9878
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
11Local storm report, Sep 29, 5:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT WED SEP 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL GRANDFIELD 34.23N 98.69W
09/29/2021 E1.75 INCH TILLMAN OK TRAINED SPOTTER
REPORTED QUARTER TO GOLFBALL SIZED HAIL.
&&Special weather statement, Sep 29, 5:50 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Norman OK
550 PM CDT Wed Sep 29 2021
OKZ010-292315-
Woodward OK-
550 PM CDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of southeastern
Woodward County through 615 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Quinlan, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mooreland and Quinlan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3660 9896 3644 9896 3627 9898 3627 9914
3657 9928 3661 9898
TIME...MOT...LOC 2249Z 173DEG 19KT 3634 9908
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ZwinkLocal storm report, Sep 29, 5:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CDT WED SEP 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 3 N GRANDFIELD 34.28N 98.68W
09/29/2021 E1.00 INCH TILLMAN OK PUBLIC
REPORT FROM MPING.
&&
OUNThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 7:09 PM CDT | Special Weather Statement | OUN | Comanche | 36 min |
| Sep 28, 7:18 PM CDT | Special Weather Statement | OUN | Tillman | 27 min |
| Sep 28, 7:31 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa, Tillman | 44 min |
| Sep 28, 7:44 PM CDT | Special Weather Statement | OUN | Caddo | 46 min |
| Sep 28, 8:13 PM CDT | Special Weather Statement | OUN | Comanche | 32 min |
| Sep 28, 8:20 PM CDT | Areal Flood Advisory | OUN | Comanche | 2 hr |
| Sep 28, 8:39 PM CDT | Flash Flood Warning | OUN | Comanche | 3 hr |
| Sep 28, 9:56 PM CDT | Areal Flood Advisory | OUN | Love | 2 hr |
| Sep 28, 10:30 PM CDT | Special Weather Statement | OUN | Marshall | 45 min |
| Sep 29, 5:10 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 50 min |
| Sep 29, 5:50 PM CDT | Special Weather Statement | OUN | Woodward | 25 min |
| Sep 29, 6:42 PM CDT | Special Weather Statement | OUN | Woods | 33 min |
| Sep 29, 6:51 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 39 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.